Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 105, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 6, 2003, 1:33 PM CDT for Cedar County, Muscatine County, Scott County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 1:33 PM CDT (18:33 UTC)
- Expired
- Jul 6, 2003, 2:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Cedar County, IA, Muscatine County, IA, Scott County, IA
The radar
The Quad Cities radar (KDVN), 30 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 11:45 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -455 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
892 WUUS53 KDVN 061833 SVRDVN IAC031-139-163-061915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 133 PM CDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CEDAR COUNTY IN EAST CENTRAL IOWA MUSCATINE COUNTY IN EAST CENTRAL IOWA SCOTT COUNTY IN EAST CENTRAL IOWA * UNTIL 215 PM CDT * AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER WILTON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... DURANT BY 135 PM CDT. STOCKTON BY 140 PM CDT. WALCOTT BY 145 PM CDT. BLUE GRASS BY 150 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4164 9110 4155 9112 4146 9068 4163 9068 $$ SF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:34 AM CDT, 9 hours 59 minutes earlier.
Area forecast discussion, Jul 6, 3:34 AM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 334 AM CDT SUN JUL 6 2003 LARGE MCS MOVING OVER WESTERN HALF IA TO MOVE ACROSS CWFA THIS MORNING IN RAPIDLY DECAYING MODE. SEVERE THREAT LOOKS MINIMAL AS IR IMAGERY SHOWS COOLING TOPS AND 88D MOSAIC SHOWS SYSTEM BECOMING MORE DISORGANIZED AT LEADING EDGE. ALSO...COMPLEX IS MOVING INTO AIRMASS OVER SOUTHERN IA AND SOUTHERN HALF DVN CWA ALREADY WORKED OVER BY EVENING MCS. INITIAL FORECAST CHALLENGE IS HANDLING OF POPS THIS MORNING...THEN CHANCES FOR ADDITIONAL MAINLY NOCTURNAL COMPLEXES NEXT SEVERAL DAYS BEFORE PATTERN CHANGE PUSHES FRONT SOUTH OF AREA MID TO LATE WEEK. AT 06Z...SURFACE ANALYSIS SHOWED MESO HIGH OVER WESTERN IA. EARLIER CONVECTION HAD PUSHED SYNOPTIC BOUNDARY TO AXIS FROM CENTRAL IA TO JUST SOUTH OF QUAD CITIES TO NEAR KPIA. SOME FLARE UP OF NEAR SEVERE WIND PRODUCERS POSSIBLE AROUND AM PACKAGE ISSUANCE TIME ALONG NW EDGE OF THIS FRONT THAT HAS SINCE LIFTED NORTH TO NEAR KALO SOUTHEAST THROUGH QUAD CITIES. EXPECTING WIDESPREAD RAIN AND FEW CONTINUED LIGHTNING STRIKES AS SYSTEM DECAYS AS IT PUSHES EAST AND THUS RAISED TO CATEGORICAL POPS OVER EASTERN IA AND NORTHEAST MO UNTIL MID MORNING...KEEPING SCATTERED WORDING FURTHER EAST THROUGH LATE MORNING. SHOULD THEN SEE RAPID CLEARING WITH MORE HEAT AND HUMIDITY THROUGH AFTERNOON. KEPT SLIGHT CHANCES FOR MAINLY LATE AFTERNOON CONVECTION ALONG BOUNDARY IN FAR NORTH BUT MOST OF CWFA WILL BE CAPPED. MODELWISE...MAINLY FOLLOWED GFS AS ETA HAD POOR HANDLE ON THIS MORNINGS MCS. CHANCE POPS KEPT IN NORTHERN THIRD FOR TONIGHT WHERE NEXT COMPLEX SET OFF BY MT SHORTWAVE EXPECTED TO MOVE ALONG FRONT. MODELS TRY TO PUSH FRONT BACK SOUTHEAST IN RESPONSE TO STRONG MID LEVEL VORTEX MOVING ACROSS SOUTHERN CANADA...BUT DO NOT ANTICIPATE THE FRONT TO MAKE MUCH PROGRESS UNTIL LATE WED/WED NIGHT WHEN H5 RIDGE BEGINS TO BUILD OVER WESTERN CONUS. HAVE THUS CONTINUED SCATTERED POPS THROUGH PERIOD WITH TOO MUCH UNCERTAINTY ON BOUNDARY LOCATION TO GET TOO DETAILED. DID EXTEND LOW POPS INTO WED NIGHT...BUT THINK GFS MAY BE SUFFERING FROM FEEDBACK AND OVERDOING SURFACE LOW PASSING OVERHEAD IN THAT TIMEFRAME. LATER FORECASTS WILL NEED TO WATCH FOR FLASH FLOOD POTENTIAL IN AREAS OF MAINLY FAR NORTH AND FAR SOUTH THAT HAVE BEEN RECENTLY SATURATED. VERY FEW CHANGES MADE TO GRIDS THURSDAY AND BEYOND AS MEDIUM RANGE GUIDANCE SHOWS UPPER LEVEL RIDGE OVER ROCKIES RESULTING IN NW FLOW OVER REGION TO RESULT IN DRIER AIRMASS AND COOLER TEMPERATURES. .DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
Hazardous weather outlook, Jul 6, 7:58 AM CDT, 5 hours 35 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071100- HAZARDOUS WEATHER OUTLOOK...CORRECTED DAY 2... NATIONAL WEATHER SERVICE QUAD CITIES IA IL 758 AM CDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT... THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON. DUE TO THE VERY MOIST AND UNSTABLE AIR...SOME OF THESE STORMS MAY REACH SEVERE LEVELS LATE THIS AFTERNOON AND THIS EVENING. THE HIGHEST RISKS WILL BE FOR DAMAGING WINDS UP TO 80 MPH ALONG AND NORTH OF HIGHWAY 34. LARGE HAIL UP TO THE SIZE OF QUARTERS IN THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ANOTHER ROUND OF STRONG TO SEVERE STORMS IS ANTICIPATED MONDAY NIGHT AS A COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHWEST MINNESOTA... THROUGH THE MID MISSISSIPPI RIVER VALLEY. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE NORTH OF INTERSTATE 80 WITH THE GREATEST RISK OF SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND ISOLATED TORNADOES. THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION TUESDAY THROUGH WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON INTO THE EVENING...MAINLY NORTH OF HIGHWAY 34. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY AND TUESDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN NICHOLS
In the hours before
Local storm report, Jul 6, 1:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
122 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0113 PM WEST LIBERTY IA 40 MPH TSTM GUST
07/06/03 MUSCATINE HEAVY RAIN CAUSING SOME
STREET FLOODING
REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:39 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 66 min |
| Jul 5, 7:44 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 61 min |
| Jul 5, 8:18 PM CDT | Flash Flood Warning | DVN | Lee, Van Buren | 7 hr |
| Jul 5, 9:24 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 66 min |
| Jul 6, 5:25 AM CDT | Severe Thunderstorm Warning | DVN | Clinton | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.